Alert archive / New York / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 18, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 4, 2023, 7:18 PM EDT for Saratoga County, Schenectady County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2023, 7:18 PM EDT (23:18 UTC)
- Expired
- Jul 4, 2023, 8:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Saratoga County, NY, Schenectady County, NY
The radar
The Albany radar (KENX), 43 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 489 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:08 PM EDT, 10 minutes earlier.
Area forecast discussion, Jul 4, 7:08 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 708 PM EDT Tue Jul 4 2023 .SYNOPSIS... Isolated showers and thunderstorms will diminish early this evening with patchy fog forming overnight. High pressure builds in tomorrow with above normal temperatures. The heat and humidity increases for Thursday, as the high drifts east of New England, while a cold front slowly approaches from the west with showers and thunderstorms for Friday. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Thunderstorms in the Lake George Saratoga Region to southern VT are building south and will likely affect the Capital Region, Rensselaer Plateau and northern Berkshires this evening before weakening and dissipating later this evening. Adjusted rain chances, sky cover and temperatures through tonight. Some of the thunderstorms will contain heavy rain, gusty winds and maybe some small hail. Midlevel lapse rates are around 6.5C/Km, which is helping the updrafts to get quite deep, allowing for such strong thunderstorms. PREVIOUS DISCUSSION: The mid and upper level trough axis continues to move east of eastern NY across New England this afternoon. A sfc wave moving along a boundary near NJ and eastern New England continues to move east/northeast. Some isolated showers and thunderstorms continues over NW CT and near the I-84 corridor. Other showers/isolated thunderstorms continue northwest of the Capital Region near or over the higher terrain. Even though MLCAPE values are in the 1000-2000 J/kg range with PWATs 1.4-1.8" (couple STD DEVs above normal), any convection has been hard pressed to form due to lack of shear (less than 20 KT in the 0-6 km layer). Some locally heavy downpours are possible in humid air mass with dewpts in the 60s to around 70F. However, the threat for even isolated flash flooding is diminishing. See our latest hydro discussion with further details. The loss of the max diurnal heating should allow the isolated showers and thunderstorms to shrivel and diminish quickly between 6-8 pm. The stage will be set for the firework displays tonight. It will be a muggy night still with lows falling into the 60s with some upper 50s over the mtns. Some moisture left in the boundary coupled with clearing skies and light to calm winds as high pressure builds will let widespread patchy radiational fog and mist to form. Some locally dense. Fog was added to the forecast overnight. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... Tomorrow...Low and mid level heights increase a lot as ridging builds in. High pressure builds in from the Ohio Valley and southeast Ontario. A isolated thunderstorm is still possible especially over the higher terrain, it will remain moderately humid as dewpoints remain in the 60s. H850 temps will be running a little below normal, as highs may get into the upper 80s to around 90F in the valleys with upper 70s to mid 80s over the hills and mtns. An isolated heat index or two may reach the mid 90s in the valleys, but no headlines will be necessary. Any thunderstorm over the higher terrain may yield a burst of rainfall, but no severe threats are anticipated. Quiet weather returns Wed night with the sfc anticyclone moving over NY and New England with mostly clear skies and calm winds. Radiational mist/fog may form again. Lows fall off into the 60s with some 70F readings in the Hudson River Valley. The ridge amplifies over the NY and New England with a hot and humid weather expected on Thursday. H850 temps will be +1 to +2 STDEVs above normal beneath the ridge based on the latest NAEFS. Max temps in the upper 80s to lower 90s will be possible in the valley areas with upper 70s to mid 80s over the higher terrain. Some of the heat indices when combining the heat with the humidity will likely yield 95-99F readings in portions of the Hudson and Mohawk River Valley. Heat Advisories may be needed. We will add that to the HWO. Thu night into Friday...another sultry night is expected Thu night ahead of an approaching upper trough and cold front from southeast Canada and the Great Lakes Region. A pre-frontal trough may kick off a few showers or an isolated thunderstorm near the western Adirondacks after midnight. Lows will be in the 60s to around 70F. Falling heights occur ahead of the cold front with some low-level convergence. The better upper level dynamics lift north and east into Quebec. However, enough instability with some optimal shear may allow for some stronger storms across parts of the region. We kept PoPs likely range for showers with a chance of thunderstorms and we will iron out the convective details later in time. Highs will be similar to THU with some indices still in the mid 90s in the major valley areas as dewpts remain in the 60s to lower 70s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... A warm, humid and unsettled weather pattern will set-up for the upcoming weekend over much of the Northeast as a ridge of high pressure remains positioned off the East Coast with a longwave trough over Ontario, Canada and Ohio Valley. A slow moving surface boundary approaches eastern NY and western New England from the west Saturday into Saturday night but the best upper level forcing remains displaced to the west so we only show chance POPs for Saturday afternoon for the entire area. Showers and storms should diminish with the lose of daytime heating heading into Saturday night so trended POPs downward. Sunday into Monday will feature the greatest chances for showers and storms as the upper level trough tracks eastward and over our forecast area. The surface boundary will likely still be overhead as the off shore ridge prevents the boundary from exiting. The upper level trough should provide enough forcing for ascent while the surface boundary should help focus and organize the storms. We therefore placed high chance POPs Sunday and even low end likely POPs Monday during the afternoon peak heating hours. There are still some discrepancies on the strength of the upper level shortwave with guidance indicating the potential for a rather compact shortwave. Should the shortwave end up being stronger, shower and storm coverage will likely be more widespread which is why we trended POPs towards likely. Storms will be capable of producing heavy downpours as well given high PWATs. Guidance is in decent agreement that the upper level trough and even surface boundary track eastward into New England by Tuesday which should trend POPs downward as upper level flow shifts to the west and advects in drier air. However, given the this is a Day 7 forecast, we maintained chance POPs since the exact timing is still uncertain and if the trough and sfc boundary are slower to exit, we may still have some showers/storms to contend with. Otherwise, daytime high temperatures for Saturday and Sunday will be slightly above normal with highs in the mid to upper 80s along with humid conditions making it feel even warmer. Then, temperatures trend a bit cooler for Monday and more likely Tuesday (closer to seasonable levels)as the sfc boundary tracks to our east and a somewhat cooler/drier air mass advects into the area. && .AVIATION /23Z TUESDAY THROUGH SUNDAY/... Through 18z Wednesday...Low clouds that were around earlier this morning have lifted, with VFR conditions at ALB/GFL and MVFR cigs at POU/PSF. Scattered showers and thunderstorms are currently tracking across the region and will be around through most of the afternoon and early evening. Best chance for showers or a storm is south and east of ALB, so will include VCSH groups for ALB/GFL and tempo groups for PSF/POU this afternoon for thunderstorms. Any storms could lead to IFR vsbys and MVFR cigs, but otherwise mainly VFR conditions expected this afternoon. Showers and storms diminish this evening, with VFR conditions expected through around midnight. After midnight, clearing skies and calm winds will allow for fog to develop, especially for areas that received rain today. Confidence is high enough at GFL/PSF to put IFR or lower cigs/vsbys in the TAFs already and borderline IFR conditions at ALB/POU where confidence is not quite as high. Fog should burn off by around 12z, with a return to VFR conditions through the rest of the TAF period. Winds will generally be light and variable this afternoon at 5 kt or less, except briefly higher gusts to 30 kt are possible if any stronger storms move right over the terminals. Winds tonight become calm, then remain light and variable through the day tomorrow. Outlook... Wednesday Night: No Operational Impact. NO SIG WX. Thursday: Low Operational Impact. Slight Chance of SHRA...TSRA. Thursday Night: No Operational Impact. NO SIG WX. Friday: Moderate Operational Impact. Chance of SHRA...TSRA. Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday: Moderate Operational Impact. Chance of SHRA...TSRA. && .HYDROLOGY... The threat for flash flooding is diminishing. Isolated thunderstorms south and east of the Capital Region may produce an isolated flash flood prior to dusk due to intense rain rates or training. Otherwise, main stem rivers, streams, rivers, creeks, brooks and other bodies of water will begin to recede possible, but any occurrence would be isolated to scattered in nature. We will continue to monitor conditions closely throughout today but have held off on a Flood Watch at this time.tonight into tomorrow from the recent rainfall. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Wasula NEAR TERM...NAS/Wasula SHORT TERM...Wasula LONG TERM...Speciale AVIATION...Speciale HYDROLOGY...
Hazardous weather outlook, Jul 4, 4:01 PM EDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 401 PM EDT Tue Jul 4 2023 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-051100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 401 PM EDT Tue Jul 4 2023 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Tonight. Isolated thunderstorms are expected especially for areas south and east of Albany into early this evening. Showers and thunderstorms could result in locally heavy downpours that could cause ponding of water and poor drainage and urban flooding. An isolated flash flood is possible south of Interstate 90. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices may reach the mid and upper 90s in the Hudson and Mohawk Valleys on Thursday. Heat Advisories may be needed later in time. There is a chance of thunderstorms Friday through Sunday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 4, 4:51 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Albany NY
451 PM EDT Tue Jul 4 2023
NYZ042-043-042145-
Northern Washington NY-Northern Warren NY-
451 PM EDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of northeastern Warren
and northern Washington Counties through 545 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm near
Crown Point Center, or 22 miles north of Whitehall, moving southeast
at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitehall, Hague, Rogers Rock Campground, Eagle Point Campground,
Bolton Landing, Huletts Landing, Scaroon Manor Public Campground,
Putnam, Mount Hope, Bolton, Wright, Shelving Rock, South Bay, Chipman
Point, Starbuckville, Putnam Station, South Bay Village,
Pottersville, Snody Dock and Sabbath Day Point.
This includes Interstate 87 between exits 24 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4377 7335 4364 7343 4362 7342 4359 7343
4357 7339 4362 7337 4363 7330 4358 7330
4356 7326 4353 7324 4343 7361 4376 7384
4381 7338
TIME...MOT...LOC 2051Z 335DEG 16KT 4388 7355
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NASSpecial weather statement, Jul 4, 6:32 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Albany NY
632 PM EDT Tue Jul 4 2023
NYZ041-049-050-053-054-084-VTZ013-042330-
Western Rensselaer NY-Eastern Schenectady NY-Eastern Rensselaer NY-
Southern Washington NY-Southern Saratoga NY-Northern Saratoga NY-
Bennington VT-
632 PM EDT Tue Jul 4 2023
...Strong thunderstorms will impact portions of northeastern
Schenectady, Saratoga, southern Washington, northern Rensselaer and
northwestern Bennington Counties through 730 PM EDT...
At 631 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Salem to Rock City Falls. Movement was
southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Schenectady, Clifton Park, Saratoga Springs, Scotia, Mechanicville,
Hoosick Falls, Arlington, Salem, Niskayuna, Ballston Spa, Shaftsbury,
Cambridge, Greenwich, Round Lake, Galway, East Glenville, Burnt
Hills, Rock City Falls, Country Knolls and North Ballston Spa.
People attending Saratoga Performing Arts Center (SPAC) should seek
safe shelter immediately!
This includes the following highways...
Interstate 890 between exits 4b and 4c.
Interstate 87 between exits 8A and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4297 7301 4280 7395 4315 7410 4331 7328
4304 7300
TIME...MOT...LOC 2231Z 328DEG 12KT 4316 7331 4305 7394
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NASThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:17 PM EDT | Areal Flood Advisory | ALY | Dutchess | 118 min |
| Jul 4, 4:51 PM EDT | Special Weather Statement | ALY | Warren | 54 min |
| Jul 4, 6:32 PM EDT | Special Weather Statement | ALY | Saratoga | 58 min |
| Jul 4, 7:29 PM EDT | Special Weather Statement | ALY | Rensselaer | 61 min |
| Jul 4, 7:45 PM EDT | Special Weather Statement | ALY | Fulton, Montgomery | 60 min |
| Jul 3, 9:29 PM EDT | Areal Flood Advisory | ALY | Northwest Hills Planning Region | 91 min |
| Jul 4, 2:14 PM EDT | Areal Flood Advisory | ALY | Northwest Hills Planning Region | 2 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.